Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I am desperate with this massive weight gain

Mar 3, 2017

hi there, I was diagnosed with full blown AIDS and was very sick in 2012 and was started on atripla, last year I was changed to odefsey...within months of starting the atripla I greatly reduced my viral load and was undetectable. I'm now 40 and my main problem is massive weight gain I have now doubled in weight since being diagnosed and I cannot stop gaining weight...my lowest weight was about 120 I am now 275 pounds...I do what I can to eat right and exercise... things are getting really bad for me emotionally, I am contemplating stopping my medications and other crazy things... my doctors nutritionist, counselors, just plain do not get it - they all want to downplay the weight gain and just basically want me to shut up and eat less and move more....I admit I could try harder to do that but I also have a huge fatigue problem as well. I have a more than full time stressful but very stimulating job. I function fine at work but have no energy left to live a normal home life...I truly feel pretty bleak that I will not only not loose weight I will not stop gaining and suffocate in my own fat at some point... I am having trouble moving around and am starting to be exerted to even take a shower or bath...

Response from Mr. Vergel

I am so sorry that you have gained all that weight involuntarily even though you are eating healthy and exercising. There are several reasons why people gain weight on HIV medications:

1- As viral load is driven to undetectable, the immune system produces cytokines that have been linked to inflammation and fat gain. The lower your CD4 cells (or the higher your viral load) at start of HIV treatment, the more is the production of these cytokines and possible fat gain.

2- Some people's insulin sensitivity decreases on certain HIV meds (protease and non-nucleoside inhibitors) which can make someone prone to fat gain. You can detect insulin resistance by a glucose test, a A1c test and/or a glucose tolerance test.

3- Some people may have low thyroid or testosterone hormone blood levels.

4- Two studies showed that as people's immune system gets better, some may develop pseudo-Cushing's features due to changes in an enzyme in fat cells called enzyme 11β-hydroxysteroid dehydrogenase type 1 (11β-HSD1). These people have normal cortisol levels but they show signs of high cortisol (fat and neck gain, moon face, etc).

5- A combination of the above factors

Talk to your doctor about running a thyroid function test (TSH, free T3 and free T4), total and free testosterone, and cortisol (AM/PM samples). This can rule out hormone issues.

Two drugs that can help with fat/weight loss are Egrifta and Metformin. The first one is approved to treat belly fat accumulation and the second one is an old diabetes drug that improves insulin resistance and may aid in weight loss in some people.

Try to also follow these suggestions related to eating clean:

Nelson Vergel's Tips on Healthy Eating

and exercise:

Nelson Vergel's Time-Saving Tips to Maximize the Benefits of Exercise

More information:

How to Decrease HIV related belly fat accumulation

If everything else fails, you can also discuss these weight loss medications approved in the US:

FDA Approved Prescription Diet Pills

Good luck. Please send me a note letting me know how things go with you. I am here to help!

In health,

Nelson



Previous
Is Metformin Important for People with HIV?
Next
Having a constantly low cd4 count

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement